Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 46, NWS Columbia, SC

May 9, 2024Edgefield County, McCormick County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 9:45 AM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 9:45 AM EDT (13:45 UTC)
Expired
May 9, 2024, 10:45 AM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:12 AM EDTTSTM WND DMG2 N Edgefield, SCEdgefield county dispatch reports a tree down along Hwy 430 just outside the city limits. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:45 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS52 KCAE 091345
SVRCAE
SCC037-065-081-091445-
/O.NEW.KCAE.SV.W.0046.240509T1345Z-240509T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
945 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Edgefield County in central South Carolina...
  Saluda County in central South Carolina...
  Eastern McCormick County in central South Carolina...

* Until 1045 AM EDT.

* At 945 AM EDT, severe thunderstorms were located along a line
  extending from near Ninety Six Historic Site to 6 miles south of
  Elijah Clark State Park, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Batesburg-Leesville, Edgefield, Saluda, McCormick, Johnston, Ridge
  Spring, Clarks Hill Recreation Area, Edgefield County Airport,
  Hamilton Branch State Park, Saluda County Airport, Mccormick County
  Airport, Monetta, Trenton, Parksville, Ward, Plum Branch, Saluda Co
  Sheriff's Office, Poverty Hill, Scott's Landing, and Northside Fire
  Station Main.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3398 8221 3398 8205 3395 8204 3396 8202
      3413 8187 3417 8188 3418 8186 3417 8177
      3418 8173 3415 8164 3408 8154 3408 8148
      3388 8157 3355 8203 3360 8211 3359 8213
      3361 8217 3376 8225 3383 8234
TIME...MOT...LOC 1345Z 285DEG 43KT 3409 8200 3376 8236 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
4 follow-up statements
334 
WWUS52 KCAE 091402
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1002 AM EDT Thu May 9 2024

SCC037-065-081-091445-
/O.CON.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1002 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR EDGEFIELD...SALUDA AND SOUTHEASTERN MCCORMICK COUNTIES...

At 1002 AM EDT, severe thunderstorms were located along a line
extending from near Saluda to near Clarks Hill Recreation Area,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Clarks Hill Recreation Area, Saluda County Airport, Edgefield County
Airport, Hamilton Branch State Park, Monetta, Trenton, Parksville,
Ward, Strom Thurmond High School, Saluda Co Sheriff's Office, Good
Hope, Modoc, Poverty Hill, Scott's Landing, and Northside Fire
Station Main.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3398 8205 3395 8204 3396 8202 3413 8187
      3417 8188 3418 8186 3417 8177 3418 8173
      3415 8164 3408 8154 3408 8148 3388 8157
      3355 8203 3360 8211 3359 8213 3361 8217
      3376 8225 3378 8227
TIME...MOT...LOC 1402Z 285DEG 39KT 3405 8184 3372 8220 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
497 
WWUS52 KCAE 091421
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1021 AM EDT Thu May 9 2024

SCC037-065-081-091445-
/O.CON.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1021 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR CENTRAL EDGEFIELD...SALUDA AND SOUTHEASTERN MCCORMICK COUNTIES...

At 1021 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Batesburg-Leesville to 8 miles
south of Edgefield, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Clarks Hill Recreation Area, Saluda County Airport, Edgefield County
Airport, J. Strom Thurmond Dam, Monetta, Trenton, Ward, Strom
Thurmond High School, Saluda Co Sheriff's Office, Poverty Hill,
Scott's Landing, Hollywood Elementary School, Emory, Colliers, and
Delmar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
      3408 8148 3388 8157 3355 8203 3360 8211
      3359 8213 3361 8217 3370 8222 3376 8206
      3382 8195 3390 8188
TIME...MOT...LOC 1421Z 288DEG 42KT 3396 8165 3367 8196 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAQ
818 
WWUS52 KCAE 091436
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1036 AM EDT Thu May 9 2024

SCC037-065-081-091446-
/O.EXP.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1036 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD...SALUDA AND
SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 1045 AM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
      3408 8148 3388 8157 3355 8203 3360 8211
      3359 8213 3361 8217 3370 8222 3376 8206
      3382 8195 3390 8188
TIME...MOT...LOC 1436Z 285DEG 43KT 3391 8145 3362 8176 

$$

JAQ
159 
WWUS52 KCAE 091437
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1037 AM EDT Thu May 9 2024

SCC037-065-081-091446-
/O.EXP.KCAE.SV.W.0046.000000T0000Z-240509T1445Z/
Edgefield SC-Saluda SC-McCormick SC-
1037 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGEFIELD...SALUDA AND
SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE AT 1045 AM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3405 8176 3416 8168 3416 8166 3408 8154
      3408 8148 3388 8157 3355 8203 3360 8211
      3359 8213 3361 8217 3370 8222 3376 8206
      3382 8195 3390 8188
TIME...MOT...LOC 1436Z 285DEG 43KT 3391 8145 3362 8176 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:21 AM EDT, 24 minutes earlier.

Area forecast discussion, May 9, 9:21 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
921 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Given the strength of the line moving into western areas, as
well as the breaks in the clouds allowing for addtional heating,
we have expanded the Tornado Watch eastward to include the
Columbia metro area, as well as Orangeburg and Sumter. I am
really more concerned with wind than tornadoes, but I didn't
want to have two different types of watches out at the same time
for fear the message would get confused.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Multiple rounds of thunderstorms to bring periodic restrictions
into the afternoon, VFR otherwise.

Periodic showers and thunderstorms are expected to continue
through about 18z-20z. Expect convective related restrictions
with the passing storms. Confidence is highest in the 14z-19z
timeframe, so have included a TS tempo group at each of the
terminals to try to capture the main wave of convection.
Thunderstorms outside of this main wave are possible, but timing
and confidence in location isn't high enough to include at this
time and will amend when needed. Strong winds in excess of 50
knots with the convection, especially the main wave are
possible. Outside of the storm related winds, background winds
are forecast to be from the southwest gusting to around 20 kts.
Winds diminish after 00z. There is potential for restrictions
again at the very end of the TAF period, but left it out until
the next TAF issuance.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 9, 9:17 AM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
917 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137-
101330-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Saluda-
Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
917 AM EDT Thu May 9 2024

...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ016-020>022-029-115-116-101330-
Chesterfield-Newberry-Fairfield-Kershaw-Lee-Northern Lancaster-
Southern Lancaster-
917 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for central South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Organized thunderstorms will be possible through Friday afternoon.
Storms may produce damaging winds, large hail, and even a brief
tornado.

After Friday, no significant weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 9, 8:35 AM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
835 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NNE Elgin             34.22N 80.78W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reported a tree down at
            the intersection of Smyrna Rd and Ashley
            Creek. Time estimated based on radar.

&&

gpl
Local storm report, May 9, 8:36 AM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
836 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Dmg     5 N Camden              34.34N 80.60W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reported a tree down
            blocking the road along Flat Rock Rd. Time
            estimated based on radar.

&&

gpl
Local storm report, May 9, 8:39 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
839 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     Tstm Wnd Dmg     5 SSE Camden            34.19N 80.58W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree blocking
            roadway along Hwy 261 at Hwy 521. Time
            estimated based on radar.

&&

gpl
Local storm report, May 9, 8:40 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
840 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     Tstm Wnd Dmg     4 E Elgin               34.16N 80.72W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree down
            blocking roadway. Time estimated based on
            radar.

&&

gpl
Local storm report, May 9, 8:41 AM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     Tstm Wnd Dmg     Lugoff                  34.22N 80.68W
05/09/2024                   Kershaw            SC   Fire Dept/Rescue

            Kershaw County Fire reports a tree down on a
            home in Lugoff. Time estimated based on
            radar.

&&

gpl
Local storm report, May 9, 8:44 AM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Tstm Wnd Dmg     3 NW Westville          34.49N 80.63W
05/09/2024                   Lancaster          SC   Emergency Mngr

            Kershaw County EM reported a tree down
            blocking Flat Rock Rd at the
            Kershaw/Lancaster County line. Time
            estimated based on radar.

&&

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.